Alert archive / California / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 6, NWS San Diego, CA

August 17, 2004San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 17, 2004, 7:19 PM PDT for San Diego County, California. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2004, 7:19 PM PDT (02:19 UTC)
Expired
Aug 17, 2004, 8:00 PM PDT
In force
41 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 79 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 2.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2004-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2004-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2063 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 180219
SVRSGX
CAC073-180300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
719 PM PDT TUE AUG 17 2004

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 800 PM PDT

* AT 712 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF AGUA
  CALIENTE SPRINGS...OR ABOUT 40 MILES EAST OF LAKESIDE...AND
  MOVING EAST-SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE IMPACT PARTS OF HIGHWAY S-2 IN
  EXTREME EASTERN SAN DIEGO COUNTY. FLOODING WILL BE POSSIBLE IN
  DESERT WASHES.

LAT...LON 3300 11611 3299 11632 3274 11631 3274 11611

$$

MAXWELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:30 PM PDT, 4 hours 49 minutes earlier.

Area forecast discussion, Aug 17, 2:30 PM PDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
230 PM PDT TUE AUG 17 2004

.SYNOPSIS...DRIER SOUTHWEST FLOW WILL DEVELOP THE NEXT FEW DAYS WITH
DECREASING CHANCES FOR AFTERNOON THUNDERSTORMS IN THE MOUNTAINS AND
DESERTS. COASTAL LOW CLOUDS WILL HAVE ABOUT THE SAME COVERAGE THE
NEXT FEW NIGHTS...THEN THEY WILL INCREASE A LITTLE TOWARD THE
WEEKEND AS A LOW PRESSURE TROUGH DEVELOPS OFF THE COAST. IT WILL BE
SLIGHTLY COOLER THURSDAY THROUGH TUESDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

THE MOISTURE FIELD OVER THE REGION IS DRY TO THE WEST AND MORE HUMID
TO THE EAST TODAY BETWEEN 850 AND 700 MB...AND DRIER OVERALL THAN
YESTERDAY. A FEW TSTORMS HAVE DEVELOPED IN THE MTNS AND/OR DESERTS
MAINLY IN RIV AND SBD COUNTIES...ALSO IN BAJA. DETAILS ARE FOUND IN
LAXNOWSGX PRODUCTS. THESE STORMS ARE QUICK AND ISOLATED. MOISTURE
DECREASES TONIGHT AT ALL LEVELS AND ALL THE WAY TO AZ SO THE CHANCE
OF PRECIP WED WILL TRULY BE SLIGHT. EXPECT SOME CU CLOUDS BUILDING
OVER THE MTNS EACH AFTERNOON BUT NO REAL CHANCE OF PRECIP THROUGH
THE REST OF THE 7 DAYS. AS FOR THE MARINE LAYER...NEARLY IDENTICAL
CLOUD COVERAGE EXPECTED TONIGHT AND WED NIGHT. THE UPPER TROUGH OFF
THE COAST WILL NUDGE EASTWARD AND BECOME THE MAIN SYNOPTIC INFLUENCE
ON THU. THIS WILL INCREASE THE MARINE LAYER AND SPREAD MORE CLOUDS
INLAND FRI THROUGH EARLY NEXT WEEK. THE UPPER HIGH WILL AGAIN EXPAND
WESTWARD AROUND MIDWEEK NEXT WEEK TO REDUCE THE MARINE LAYER AND
POSSIBLY OPEN THE MONSOON DOOR AGAIN.

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MM
Hazardous weather outlook, Aug 17, 6:00 AM PDT, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT TUE AUG 17 2004

CAZ055-056-058-060>062-181300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PDT TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
THE MOUNTAINS AND DESERTS OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.
LOCAL FLOODING IS POSSIBLE. CLOUD-TO-GROUND LIGHTNING WILL ACCOMPANY
THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY.

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE AFTERNOON
WEDNESDAY. LOCAL FLOODING IS POSSIBLE. CLOUD-TO-GROUND LIGHTNING
WILL ACCOMPANY THE THUNDERSTORMS.

MM

Nearby

Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.